Skip to main content

An inequality for the gamma function via statistics and applications

Abstract

The aim of this paper is to establish an inequality for the gamma function, using a statistical method. Applications of the inequality are also given, including some estimates of π.

Introduction and main result

Recently, there have been many papers about the ratio of gamma functions in the literature; see [19]. Some of the papers use statistical methods. Gurland [10] has given an inequality satisfied by the gamma function, using the so-called Cramér-Rao lower bound for the variance of unbiased estimators. Olkin [11] has given an extension of Gurland’s inequality. Gokhale [12] has given another inequality, which used an analogue of the Cramér-Rao lower bound derived by Rao [13]. Rao gave a stronger version of Wallis’ formula [14]. We, inspired by the above papers, give an inequality concerning the gamma function. Applications of the inequality are also given. We first recall some definitions, notation, and well-known results in statistical theory, which will be used in this paper.

A normal distribution \(N(\mu,\sigma^{2})\) is described by the probability density function,

$$ p(x)=\frac{1}{\sqrt{2\pi}\sigma} e^{-\frac{(x-\mu)^{2}}{2\sigma^{2}}},\quad x\in \mathbb{R}. $$
(1.1)

When a random variable X is distributed normally with mean μ and variance \(\sigma^{2}\), we write \(X\sim N(\mu,\sigma^{2})\).

Suppose that \(x_{1},x_{2},\ldots,x_{n}\) is a sample from a population with a distribution function \(F_{\theta}(x)\) (\(\theta\in\Omega\)). Let \(\hat{g}=\hat{g}(x_{1},x_{2},\ldots,x_{n})\) be an estimator of a parametric function \(g(\theta)\). If \(E(\hat{g})=g(\theta)\) for all values of parameter \(\theta\in\Omega\), we call \(\hat{g}\) an unbiased estimator of \(g(\theta)\).

Consider an estimation of \(g(\theta)\) based on a sample \(x_{1},x_{2},\ldots,x_{n}\) from some member of a family of distribution functions \(F_{\theta}(x)\), \(\theta\in\Omega\), where Ω is the parameter space. An unbiased estimator \(\hat{g}(x_{1},x_{2},\ldots,x_{n})\) of \(g(\theta)\) is UMVUE, if \(\forall\theta\in\Omega\),

$$ \operatorname{var}_{\theta}(\hat{g}(x_{1},x_{2}, \ldots,x_{n})\leq \operatorname{var}_{\theta}\bigl(\tilde{g}(x_{1},x_{2}, \ldots,x_{n})\bigr), $$
(1.2)

for any other unbiased estimator \(\tilde{g}\).

Euler’s gamma function Γ is defined for \(x>0\) by

$$ \Gamma(x)=\int_{0}^{\infty}t^{x-1}e^{-t}\,dt. $$
(1.3)

If \(x_{1},x_{2},\ldots,x_{n}\) is a sample from a population with distribution \(N(\mu,\sigma^{2})\), then

$$ \hat{\sigma}=\frac{\Gamma (\frac {n}{2} )}{ \sqrt{2}\Gamma (\frac{n+1}{2} )}\sqrt{\sum _{i=1}^{n}x_{i}^{2}} $$
(1.4)

is the UMVUE of σ.

The main result of this paper is the following theorem.

Theorem 1.1

Suppose that \(n_{k}\) (\(k=1,2,\ldots,m\)) are nonnegative integers and \(\lambda_{k}\in\mathbb{R}\), such that \(0\leq\lambda_{k}\leq1\), \(\sum_{k=1}^{m}\lambda_{k}=1\). Then we have

$$ \frac{n\Gamma^{2}(\frac{n}{2})}{2\Gamma^{2}(\frac{n+1}{2})}-1\leq\sum_{k=1}^{m} \lambda_{k}^{2} \biggl(\frac{n_{k}\Gamma^{2}(\frac{n_{k}}{2})}{ 2\Gamma^{2}(\frac{n_{k}+1}{2})}-1 \biggr), $$
(1.5)

where \(n=\sum_{k=1}^{m}n_{k}\).

Proof of the main result

In this section, we use statistical methods to prove the theorem.

Proof

Let \(x_{11}, x_{12}, \ldots, x_{1n_{1}}, x_{21}, x_{22}, \ldots, x_{2n_{2}}, x_{m1}, x_{m2}, \ldots, x_{mn_{m}}\) be a random sample from a normal distribution \(X\sim N(\mu,\sigma^{2})\). From (1.4), it is known that

$$ \hat{\sigma}=\frac{\Gamma (\frac {n}{2} )}{ \sqrt{2}\Gamma (\frac{n+1}{2} )}\sqrt{\sum _{i=1}^{m}\sum_{j=1}^{n_{i}}x_{ij}^{2}} $$
(2.1)

is the UMVUE of σ, where \(n=\sum_{i=1}^{m}n_{i}\).

For any \(x_{k1}, x_{k2}, \ldots, x_{kn_{k}}\), \(1\leq k\leq m\)

$$ \frac{\Gamma(\frac{n_{k}}{2})}{ \sqrt{2}\Gamma(\frac{n_{k}+1}{2})}\sqrt{\sum_{k=1}^{n_{k}}x_{ki}^{2}} $$
(2.2)

is an unbiased estimate of σ.

Using (2.2), we construct a new unbiased estimate of σ, i.e.,

$$ \hat{\sigma}_{1}=\sum_{k=1}^{m} \frac{\lambda_{k}\Gamma(\frac{n_{k}}{2})}{ \sqrt{2}\Gamma(\frac{n_{k}+1}{2})}\sqrt{\sum_{k=1}^{n_{k}}x_{ki}^{2}}, $$
(2.3)

where \(0\leq\lambda_{k}\leq1\), \(\sum_{k=1}^{m}\lambda_{k}=1\).

Due to the definition of the UMVUE, the following inequality holds:

$$ \operatorname{Var}\hat{\sigma}_{1}\geq \operatorname{Var} \hat{\sigma}. $$
(2.4)

After some simple computations, we can obtain

$$ D(\hat{\sigma})= \biggl(\frac{n\Gamma^{2}(\frac{n}{2})}{2\Gamma^{2}(\frac {n+1}{2})}-1 \biggr) \sigma^{2} $$
(2.5)

and

$$ D(\hat{\sigma}_{1})=\sum_{k=1}^{m} \lambda_{k}^{2} \biggl(\frac {n_{k}\Gamma^{2}(\frac{n_{k}}{2})}{2\Gamma^{2}(\frac{n_{k}+1}{2})}-1 \biggr) \sigma^{2}. $$
(2.6)

Substituting (2.5) and (2.6) into (2.4) gives (1.5). Thus, we complete the proof. □

Some applications of Theorem 1.1

In this section, we show some applications of the main result of this paper. First, we give the following inequalities, which include the gamma function and a trigonometric function.

Theorem 3.1

Suppose n is any positive integer, and \(\theta\in\mathbb{R}\), then

$$ \frac{\Gamma^{2}(2n+1)}{\Gamma^{2}(2n+\frac{1}{2})}\leq n\sin^{2}\theta+\bigl(2- \sin^{2}\theta\bigr)\frac{\Gamma^{2}(n+1)}{\Gamma ^{2}(n+\frac{1}{2})}. $$
(3.1)

Proof

Letting \(m=2\) and \(\lambda_{1}=\sin^{2}\theta\), \(\lambda _{2}=\cos^{2}\theta\) in (1.5) gives

$$\begin{aligned}& \frac{(n_{1}+n_{2})\Gamma^{2}(\frac{n_{1}+n_{2}}{2})}{2\Gamma ^{2}(\frac{n_{1}+n_{2}+1}{2})}-1 \\& \quad \leq\sin^{4}\theta \biggl(\frac{n_{1}\Gamma^{2}(\frac{n_{1}}{2})}{2\Gamma ^{2}(\frac{n_{1}+1}{2})}-1 \biggr)+ \cos^{4}\theta \biggl(\frac{n_{2}\Gamma^{2}(\frac{n_{2}}{2})}{2\Gamma ^{2}(\frac{n_{2}+1}{2})}-1 \biggr). \end{aligned}$$
(3.2)

Letting \(n_{1}=n_{2}=a\) in (3.2), one obtains

$$ \frac{\Gamma^{2}(2a+1)}{\Gamma^{2}(2a+\frac{1}{2})}- 2\bigl(\sin^{4} \theta+\cos^{4}\theta\bigr)\frac{\Gamma^{2}(a+1)}{\Gamma^{2}(a+\frac {1}{2})}\leq2a \bigl(1- \sin^{4}\theta-\cos^{4}\theta \bigr). $$
(3.3)

Employing the following trigonometric formula:

$$ \sin^{4}\theta+\cos^{4}\theta=1- \frac{\sin^{2}2\theta}{2}, $$
(3.4)

(3.3) becomes

$$ \frac{\Gamma^{2}(2a+1)}{\Gamma^{2}(2a+\frac{1}{2})}\leq a\sin^{2}(2\theta)+\bigl(2- \sin^{2}(2\theta)\bigr)\frac{\Gamma^{2}(a+1)}{\Gamma ^{2}(a+\frac{1}{2})}. $$
(3.5)

Replacing 2θ by θ and a by n, we obtain (3.1). Thus, we finish the proof. □

In [15], Gurland gave the following estimator of π:

$$ \frac{4n+3}{ (2n+1 )^{2}} \biggl(\frac{ (2n )!!}{ (2n-1 )!!} \biggr)^{2}< \pi. $$
(3.6)

Mortici [1] gave the refinements of Gurland’s formula for π:

$$ \biggl(\frac{n+\frac{1}{4}}{n^{2}+\frac{1}{2}n+\frac{3}{32}}+\frac {9}{2\text{,}048n^{5}}-\frac{45}{8\text{,}192n^{6}} \biggr) \biggl(\frac{ (2n )!!}{ (2n-1 )!!} \biggr)^{2}< \pi. $$
(3.7)

Using (3.1), we can get the following similar result.

Corollary 3.2

Suppose n is any nonnegative integer, then

$$ \frac{1}{n} \biggl[ \biggl(\frac{(4n)!!}{(4n-1)!!} \biggr)^{2}- \biggl(\frac {(2n)!!}{(2n-1)!!} \biggr)^{2} \biggr]< \pi. $$
(3.8)

Proof

Letting \(\theta=\frac{\pi}{2}\) in (3.1) gives

$$ \frac{\Gamma^{2}(2n+1)}{\Gamma^{2}(2n+\frac{1}{2})}\leq n+\frac{\Gamma^{2}(n+1)}{\Gamma^{2}(n+\frac{1}{2})}. $$
(3.9)

We have

$$ \frac{ (2q )!!}{ (2q-1 )!!}=\sqrt{\pi}\frac{\Gamma (q+1 )}{\Gamma (q+\frac{1}{2} )}. $$
(3.10)

See, e.g., [1]. So

$$ \frac{1}{n} \biggl[ \biggl(\frac{(4n)!!}{(4n-1)!!} \biggr)^{2}- \biggl(\frac {(2n)!!}{(2n-1)!!} \biggr)^{2} \biggr]\leq \pi. $$
(3.11)

Because the equality in (3.11) cannot hold, we get (3.8). □

Now we give an inequality involving combinational coefficients \({n\choose m}\), defined by

$${n\choose m }=\frac{n!}{m!(n-m)!}. $$

Theorem 3.3

Suppose m, w are any positive integers, then

$$\begin{aligned}& \frac{1}{m} \biggl[\frac{(2mw)!!}{(2mw-1)!!} \biggr]^{2} +\frac{1}{2^{2m}} \biggl[w\pi- \biggl(\frac{ (2w )!!}{ (2w-1 )!!} \biggr)^{2} \biggr] \left[{2m\choose m}-1 \right] \\& \quad\leq w\pi. \end{aligned}$$
(3.12)

Proof

Since

$$ \sum_{k=1}^{m}{m\choose k} \frac{1}{2^{m}}=1. $$
(3.13)

Letting \(n_{k}=2w\), \(\lambda_{k}={m\choose k}\frac{1}{2^{m}}\) in (1.5), then \(n=\sum_{k=1}^{m}n_{k}=2mw\). We get

$$ mw\frac{\Gamma^{2}(mw)}{\Gamma^{2}(mw+\frac{1}{2})}-1\leq\sum_{k=1}^{m} \biggl({m\choose k}\frac{1}{2^{m}} \biggr)^{2} \biggl(w \frac{\Gamma ^{2}(w)}{\Gamma^{2}(w+\frac{1}{2})}-1 \biggr). $$
(3.14)

Using the inequality of (3.10) and after some simple derivations, we have

$$\begin{aligned}& \Biggl[\frac{1}{m} \biggl(\frac{(2mw)!!}{(2mw-1)!!} \biggr)^{2} -\sum_{k=1}^{m} \biggl({m\choose k}\frac{(2w)!!}{(2w-1)!!}\frac{1}{2^{m}} \biggr)^{2} \Biggr]\frac{1}{\pi} \\& \quad\leq w \Biggl[1-\sum_{k=1}^{m} \biggl({m\choose k}\frac{1}{2^{m}} \biggr)^{2} \Biggr]. \end{aligned}$$
(3.15)

Substituting

$$ \sum_{k=0}^{m}{m\choose k}^{2}={2m\choose m} $$
(3.16)

into (3.15) one obtains (3.12). □

The special case \(w=1\) of (3.12) results in

$$ \frac{1}{m} \biggl[\frac{(2m)!!}{(2m-1)!!} \biggr]^{2} +\frac{\pi-4}{2^{2m}} \left[{2m\choose m}-1 \right]\leq\pi. $$
(3.17)

Finally, we give the following double inequality for π.

Theorem 3.4

Let p, d are positive integers, then

$$\begin{aligned}& \frac{1}{2pd} \biggl[ \biggl(\frac{ (4pd+2p )!!}{ (4pd+2p-1 )!!} \biggr)^{2}- \biggl(\frac{ (2p )!!}{ (2p-1 )!!} \biggr)^{2} \biggr] \\& \quad< \pi < \frac{4d}{ (2p+1 ) [ (2d+1 )^{2} (\frac { (4pd+2p+2d-1 )!!}{ (4pd+2p+2d )!!} )^{2}- (\frac{(2p-1)!!}{(2p)!!} )^{2} ]}. \end{aligned}$$
(3.18)

Proof

Letting \(m=2d+1\) and \(n_{1}=n_{2}=\cdots=n_{m}=2p+1\) in (1.5) gives

$$\begin{aligned}& \frac{(2p+1)(2d+1)}{2}\frac{\Gamma^{2}(2pd+p+d+\frac{1}{2})}{\Gamma ^{2}(2pd+p+d+1)}-1 \\& \quad\leq\sum_{k=1}^{2d+1} \lambda_{k}^{2} \biggl[\frac{2p+1}{2}\frac {\Gamma^{2}(\frac{2p+1}{2})}{ \Gamma^{2}(\frac{2p+2}{2})}-1 \biggr]. \end{aligned}$$
(3.19)

Using (3.10), the inequality (3.19) can be written in the equivalent form

$$ \pi< \frac{2 (1-\sum_{k=1}^{2d+1}\lambda_{k}^{2} )}{(2p+1) [(2d+1) (\frac{(4pd+2p+2d-1)!!}{(4pd+2p+2d)!!} )^{2}-\sum_{k=1}^{2d+1}\lambda_{k}^{2} (\frac{(2p-1)!!}{(2p)!!} )^{2} ]}. $$
(3.20)

Letting \(\lambda_{1}=\lambda_{2}=\cdots=\lambda_{m}=\frac{1}{2d+1}\) in (3.20) gives

$$ \pi< \frac{4d}{(2p+1) [(2d+1)^{2} (\frac {(4pd+2p+2d-1)!!}{(4pd+2p+2d)!!} )^{2}- (\frac{(2p-1)!!}{(2p)!!} )^{2} ]}. $$
(3.21)

Similarly, letting \(m=2d+1\), \(n_{1}=n_{2}=\cdots=n_{m}=2p\), and \(\lambda_{1}=\lambda_{2}=\cdots=\lambda_{m}=\frac{1}{2d+1}\) in (1.5), one can obtain

$$ \frac{1}{2pd} \biggl[ \biggl(\frac{(4pd+2p)!!}{(4pd+2p-1)!!} \biggr)^{2}- \biggl(\frac{(2p)!!}{(2p-1)!!} \biggr)^{2} \biggr]< \pi. $$
(3.22)

Then the inequality of (3.18) is the combination of the inequality (3.21) and the inequality (3.22). □

The special case \(p=1\) of (3.18) results in

$$ \frac{1}{2d} \biggl[ \biggl(\frac{ (4d+2 )!!}{ (4d+1 )!!} \biggr)^{2}-4 \biggr]< \pi < \frac{4d}{3 [ (2d+1 )^{2} (\frac{ (6d+1 )!!}{ (6d+2 )!!} )^{2}-\frac{1}{4} ]}. $$
(3.23)

References

  1. Mortici, C: Refinements of Gurland’ formula for pi. Comput. Math. Appl. 62, 2616-2620 (2011)

    MATH  MathSciNet  Article  Google Scholar 

  2. Mortici, C: New approximation formulas for evaluating the ratio of gamma functions. Math. Comput. Model. 52(1), 425-433 (2010)

    MATH  MathSciNet  Article  Google Scholar 

  3. Mortici, C: Sharp inequalities and complete monotonicity for the Wallis ratio. Bull. Belg. Math. Soc. Simon Stevin 17(5), 929-936 (2010)

    MATH  MathSciNet  Google Scholar 

  4. Mortici, C, Qi, F: Some best approximation formulas and inequalities for the Wallis ratio. Appl. Math. Comput. 253, 363-368 (2015)

    MathSciNet  Article  Google Scholar 

  5. Mortici, C, Lu, D, Cristea, V: Complete monotonic functions and inequalities associated to some ratio of gamma function. Appl. Math. Comput. 240, 168-174 (2014)

    MathSciNet  Article  Google Scholar 

  6. Qi, F: Bounds for the ratio of two gamma functions: from Gautschi’s and Kershaw’s inequalities to complete monotonicity. Turk. J. Anal. Number Theory 2(5), 152-164 (2014). doi:10.12691/tjant-2-5-1

    Article  Google Scholar 

  7. Qi, F, Luo, Q-M: Bounds for the ratio of two gamma functions: from Wendel’s asymptotic relation to Elezović-Giordano-Pečarić’s theorem. J. Inequal. Appl. 2013, 542 (2013). doi:10.1186/1029-242X-2013-542

    Article  Google Scholar 

  8. Qi, F, Luo, Q-M: Bounds for the ratio of two gamma functions - from Wendel’s and related inequalities to logarithmically completely monotonic functions. Banach J. Math. Anal. 6(2), 132-158 (2012)

    MATH  MathSciNet  Article  Google Scholar 

  9. Qi, F: Bounds for the ratio of two gamma functions. J. Inequal. Appl. 2010, Article ID 493058 (2010). doi:10.1155/2010/493058

    Article  Google Scholar 

  10. Gurland, J: An inequality satisfied by the gamma function. Skand. Aktuarietidskr. 1956, 171-172 (1956)

    MathSciNet  Google Scholar 

  11. Olkin, I: An inequality satisfied by the gamma function. Skand. Aktuarietidskr. 1959, 37-39 (1959)

    MathSciNet  Google Scholar 

  12. Gokhale, DV: On an inequality for gamma functions. Skand. Aktuarietidskr. 1962, 213-215 (1962)

    MathSciNet  Google Scholar 

  13. Rao, BR: On an analogue of Cramer-Rao inequality. Skand. Aktuarietidskr. 1959, 213-215 (1959)

    Google Scholar 

  14. Rao Uppuluri, VR: On a stronger version of Wallis’ formula. Pac. J. Math. 19(1), 183-187 (1966)

    MathSciNet  Article  Google Scholar 

  15. Gurland, J: On Wallis’ formula. Am. Math. Mon. 63, 643-645 (1956)

    MATH  MathSciNet  Article  Google Scholar 

Download references

Acknowledgements

The authors would like to thank two anonymous referees for many helpful comments and suggestions. We acknowledge support by the National Natural Science Foundation (grant 11271057) of China.

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Mingjin Wang.

Additional information

Competing interests

The authors declare that they have no competing interests.

Authors’ contributions

All authors read and approved the final manuscript.

Rights and permissions

Open Access This article is distributed under the terms of the Creative Commons Attribution 4.0 International License (http://creativecommons.org/licenses/by/4.0/), which permits unrestricted use, distribution, and reproduction in any medium, provided you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons license, and indicate if changes were made.

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Zhang, P., Wang, M. An inequality for the gamma function via statistics and applications. J Inequal Appl 2015, 185 (2015). https://doi.org/10.1186/s13660-015-0705-5

Download citation

  • Received:

  • Accepted:

  • Published:

  • DOI: https://doi.org/10.1186/s13660-015-0705-5

MSC

  • 62F11
  • 33B15
  • 33B10

Keywords

  • inequality
  • variance
  • unbiased estimate
  • UMVUE